Many individuals take a daily multivitamin to make up for nutritional lapses in their diets. While health experts generally agree that the best source of nutrients is whole food, MayoClinic.com notes there are valid reasons for taking a daily multivitamin -- for instance, if your diet is lacking in healthy food, you're a vegetarian or strict vegan who may not eat a varied diet, you're pregnant or nursing or you have a health condition that interferes with nutrient absorption. But multivitamins can cause digestive upset for some people. If you suffer from constipation or bloating from your vitamins, consider some basic guidelines for taking supplements healthfully.
Speak to your physician before taking a multivitamin. Although multivitamins are safe for many people, all supplements can cause negative side effects or even drug interactions in certain situations. It's best to discuss supplements with your doctor, and ask about the best way to avoid digestive side effects from taking multivitamins.
Follow dosage recommendations carefully. Certain nutrients can cause constipation or bloating if taken in excess. In particular, too much iron can cause constipation, according to Arizona State University. Esa M. Davis, M.D., M.P.H., of the Case Western Reserve University School of Medicine, notes that excessive calcium can cause constipation as well. Your best bet to avoid digestive upset while taking multivitamin supplements is to stick with the dosage level recommended by your physician or the instructions on the product label -- generally one pill per day.
Choose a multivitamin without iron, and with less calcium than other supplements, if you continue to experience digestive symptoms such as constipation or bloating. You may need to try a few brands before you find the best one for you.
Always check with your doctor for medical clearance before taking any vitamin supplement. Follow dosage instructions carefully.
Is This an Emergency?
- MayoClinic.com; Dietary Supplements: Nutrition in a Pill?; June 2010
- Arizona State University: Take a Daily Multivitamin
- Case Western Reserve University School of Medicine; Can Taking a Multivitamin Cause Constipation?; December 2004
- Massachusetts Institute of Technology Sports Medicine: Optimizing Your Diet